MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 1.5 11.5MMX42CM 125D RT; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 1.5 11.5MMX42CM 125D RT; NAIL, FIXATION, BONE
Model Number 71676562
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994)
Date of Event 09/20/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that, after internal fixation surgery was performed on (b)(6) 2020, the patient experienced intense pain in right leg.After taking an x-ray, it was determined that the implanted trigen intertan 1.5 11.5 mm x 42 cm 125d right nail had broken.The patient did not fall and did not experience any traumatic event that could have caused this problem.This adverse event was treated with a revision surgery on (b)(6) 2021.The patient's current health status is ongoing.
 
Additional Manufacturer Narrative
H3, h6: the device, used in treatment, was not returned for evaluation but the pictures were reviewed, and the breakage was confirmed.The clinical/medical investigation concluded that, smith and nephew has not received relevant clinical information nor the device to perform a thorough medical investigation.The phone call notes were reviewed and they support the compliant.Per the complaint, three undated, unlabeled photos were provided that show the nail is broken at this screw hole.The medical director¿s provided analysis of the x-ray photo, it was confirmed the break is still present in the femur.Consequently, it's likely that the femoral nail broke because of a persistent femoral fracture in stress fatigue.Based on the information provided, this adverse event was treated with a revision surgery.It was reported the patient¿s current health status is ongoing.Therefore, the impact to the patient is revising the nail and rehab relating to the repeat fracture fixation.Should any additional relevant patient information be provided, this complaint would be re-assessed.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history did not reveal additional complaints for the listed batch.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet product specifications at the time of manufacture.Factors and/or potential causes that could contribute to the reported event include excessive forces applied to implant and surgical technique.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
INTERTAN 1.5 11.5MMX42CM 125D RT
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12569219
Report Number1020279-2021-07389
Device Sequence Number17189947
Product Code JDS
UDI-Device Identifier00885556039427
UDI-Public00885556039427
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/25/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71676562
Device Catalogue Number71676562
Device Lot Number20FT38730
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/20/2021
Supplement Date Received by Manufacturer11/24/2021
Initial Report FDA Received Date10/04/2021
Supplement Report FDA Received Date11/25/2021
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/23/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexMale